Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 9, 2009, 2:03 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2009, 2:03 PM CDT (19:03 UTC)
- Expired
- Aug 9, 2009, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:15 PM CDT | FLASH FLOOD | Scales Mound, IL | OBSERVER RELAYED REPORTS FROM SCALES MOUND OF WASHED OUT ROADS AND CULVERTS. TIME IS APROXIMATE. |
| Aug 9, 2:47 PM CDT | FLASH FLOOD | 5 Sse Council Hill, IL | SMALL POX CREEK IS FLOODED...CLOSING SEVERAL ROADS. |
| Aug 9, 2:47 PM CDT | HEAVY RAIN 1.76 | 5 Sse Council Hill, IL | |
| Aug 9, 2:53 PM CDT | HEAVY RAIN 0.53 | Stockton, IL | 45 MINUTE TOTAL. |
| Aug 9, 5:53 PM CDT | HEAVY RAIN 1.75 | Galena, IL | RAINFALL SO FAR TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 091903
FFWDVN
ILC085-100100-
/O.NEW.KDVN.FF.W.0027.090809T1903Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
THIS INCLUDES THE CITY OF GALENA...
* UNTIL 800 PM CDT
* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
COUNCIL HILL AND APPLE RIVER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
4226 9042 4231 9042 4235 9043 4243 9057
4251 9064
$$3 follow-up statements
000
WGUS73 KDVN 091956
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN AUG 9 2009
ILC085-100100-
/O.CON.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
256 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR JO
DAVIESS COUNTY...
AT 247 PM CDT...A TRAINED SPOTTER REPORTED THAT SMALL POX CREEK
WAS FLOODED...FORCING THE CLOSURE OF SEVERAL ROADS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED STORMS HAVE MOVED OUT OF
MUCH OF THE WARNED AREA. HOWEVER...ADDITIONAL STORMS WITH VERY
HEAVY RAIN WERE MOVING EAST AT 40 MPH THROUGH DUBUQUE COUNTY...AND
WILL MOVE BACK OVER THE WARNED AREA THROUGH 4:30 PM BRINGING THE
THREAT FOR ADDITIONAL FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
GALENA AND COUNCIL HILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS LIKELY ON SMALL POX CREEK...MILL CREEK...HELLS
BRANCH CREEK...AND THE EAST FORK OF THE GALENA RIVER.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS.
&&
LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
4226 9042 4231 9042 4235 9043 4243 9057
4251 9064
$$
MCCLURE000
WGUS73 KDVN 092234
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT SUN AUG 9 2009
ILC085-100100-
/O.CON.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
534 PM CDT SUN AUG 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR JO
DAVIESS COUNTY...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN
OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS DEVELOPING OVER
CENTRAL IOWA INTO EASTERN IOWA MAY LIFT NORTH AND AFFECT AREAS
ALONG AND MAINLY SOUTH OF HIGHWAY 20 THROUGH 7 PM. THESE STORMS WILL
MOVE OVER THE SAME AREAS REPEATEDLY RESULTING IN VERY HEAVY RAINFALL
AND THE THREAT FOR FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
WARREN...STOCKTON...SCHAPVILLE...SCALES MOUND...NORA...MENOMINEE...
GALENA AND COUNCIL HILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
&&
LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
4226 9042 4231 9042 4235 9043 4243 9057
4251 9064
$$000
WGUS73 KDVN 100111
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT SUN AUG 9 2009
ILC085-100119-
/O.EXP.KDVN.FF.W.0027.000000T0000Z-090810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JO DAVIESS IL-
811 PM CDT SUN AUG 9 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR JO DAVIESS COUNTY...
THE FLASH FLOOD WARNING FOR JO DAVIESS COUNTY HAS EXPIRED. THERE
WERE NO FURTHER REPORTS OF FLOODING AS A RESULT THE HEAVY RAINS THE
FELL THIS AFTERNOON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4250 8992 4220 8992 4220 9033 4221 9036
4226 9042 4231 9042 4235 9043 4243 9057
4251 9064
$$
DLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:08 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 9, 1:08 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009
.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Aug 9, 4:59 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SUN AUG 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 459 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD DUBUQUE. THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA. THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN AMOUNTS. A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY SOUTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/ERVIN
In the hours before
Local storm report, Aug 9, 1:02 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL EPWORTH 42.45N 90.93W
08/09/2009 M1.75 INCH DUBUQUE IA LAW ENFORCEMENT
GOLF BALL SIZE HAIL.
&&
JH2Local storm report, Aug 9, 1:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M53 MPH DUBUQUE IA ASOS
&&
15Local storm report, Aug 9, 1:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 W DUBUQUE 42.50N 90.74W
08/09/2009 E60 MPH DUBUQUE IA TRAINED SPOTTER
ESTIMATED 50-60 MPH GUSTS.
&&
DMDLocal storm report, Aug 9, 1:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M67 MPH DUBUQUE IA ASOS
&&
15Local storm report, Aug 9, 1:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HEAVY RAIN SSW SCALES MOUND 42.47N 90.25W
08/09/2009 M2.00 INCH JO DAVIESS IL TRAINED SPOTTER
TWO INCHES OF RAIN IN LESS THAN AN HOUR.
&&
JH2Local storm report, Aug 9, 2:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL BELLE PLAINE 41.90N 92.27W
08/09/2009 M0.75 INCH BENTON IA TRAINED SPOTTER
SPOTTER ALSO REPORTED HEAVY RAIN.
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 86 min |
| Aug 9, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 61 min |
| Aug 9, 3:41 PM CDT | Flash Flood Watch | DVN | Carroll, Jo Daviess, Stephenson | 11 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.